What can I expect after the colonoscopy?

After the test, you will be monitored in the recovery room until most of the effects of the medication have worn off. You may feel some cramping or bloating because of the air introduced into the colon during the examination. This should disappear quickly with the passage of gas.

 

Diet
Generally, you should be able to eat normally after the colonoscopy. If your doctor recommends diet modifications, you will be instructed regarding this. If you feel nauseous or are having persistent pain, you should inform the recovery room nurse or call your doctor. If you feel the onset of nausea when you start to eat, it is best to stop eating; usually the nausea will pass and you will be able to resume eating several hours later. Sometimes this nausea or upset stomach is due to the medications given during the colonoscopy.

 

Biopsy Results
It will take about one week to receive the results of your biopsy. If you have not received the results from your doctor's office after 1 week, contact your physician.

 

Activity
You should not drive a vehicle or perform strenuous activities on the afternoon or evening following colonoscopy. Unless you have had a polypectomy, you should be able to resume all normal activities the day after your colonoscopy. If you have any doubts about resuming an activity, call your doctor.

 

Medications
You should resume your usual medications on the evening following your colonoscopy. It is especially important that you resume taking your cardiac and blood pressure medications. However, if you have diabetes and are taking insulin, do not resume your full insulin dose until you are tolerating a regular diet. If you have any questions regarding your insulin dosage, please call your internist or general practitioner. Unless prescribed by a physician, avoid aspirin, Motrin®, Advil® or similar analgesics for 2 to 3 days. In general, when you resume your diet you should also resume your prescribed medications. For other blood thinners such as Plavix® and Coumadin®, your physician should give you specific instructions.